Revista Matemática Iberoamericana

Contact properties of codimension 2 submanifolds with flat normal bundle

J. J. Nuño-Ballesteros and M. C. Romero-Fuster

Full-text: Open access


Given an immersed submanifold $M^n\subset\mathbb{R}^{n+2}$, we characterize the vanishing of the normal curvature $R_D$ at a point $p \in M$ in terms of the behaviour of the asymptotic directions and the curvature locus at $p$. We relate the affine properties of codimension 2 submanifolds with flat normal bundle with the conformal properties of hypersurfaces in Euclidean space. We also characterize the semiumbilical, hypespherical and conformally flat submanifolds of codimension 2 in terms of their curvature loci.

Article information

Rev. Mat. Iberoamericana, Volume 26, Number 3 (2010), 799-824.

First available in Project Euclid: 27 August 2010

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53A05: Surfaces in Euclidean space 58C25: Differentiable maps

asymptotic directions $\nu$-principal curvature foliation umbilicity sphericity normal curvature


Nuño-Ballesteros, J. J.; Romero-Fuster, M. C. Contact properties of codimension 2 submanifolds with flat normal bundle. Rev. Mat. Iberoamericana 26 (2010), no. 3, 799--824.

Export citation


  • Chen, B.-Y. and Yano, K.: Integral formulas for submanifolds and their applications. J. Differential Geometry 5 (1971), 467-477.
  • Chen, B.-Y. and Yano, K.: Sous-variété localement conformes à un espace euclidien. C. R. Acad. Sci. Paris Sér. A-B 275 (1972) A123-A125.
  • Chen, B.-Y. and Yano, K.: Umbilical submanifolds with respect to a nonparallel normal direction. J. Differential Geometry 8 (1973), 589-597.
  • Chen, B.-Y. and Verstraelen, L.: A characterization of totally quasiumbilical submanifolds and its applications. Bol. Un. Mat. Ital. A (5) 14 (1977), 49-57.
  • Garcia, R.A., Mochida, D.K.H., Romero Fuster, M.C. and Ruas, M.A.S.: Inflection points and topology of surfaces in 4-space. Trans. Amer. Math. Soc. 352 (2000), no. 7, 3029-3043.
  • Little, J.: On singularities of submanifolds of higher dimensional Euclidean space. Ann. Mat. Pura Appl. (4) 83 (1969), 261-335.
  • Mochida, D.K.H., Romero Fuster, M.C. and Ruas, M.A.S.: The geometry of surfaces in 4-space from a contact viewpoint. Geom. Dedicata 54 (1995), 323-332.
  • Mochida, D.K.H., Romero Fuster, M.C. and Ruas, M.A.S.: Osculating hyperplanes and asymptotic directions of codimension two submanifolds of Euclidean spaces. Geom. Dedicata 77 (1999), 305-315.
  • Montaldi, J.A.: Contact with application to submanifolds. PhD Thesis, University of Liverpool, 1983.
  • Moraes, S. and Romero Fuster, M.C.: Semiumbilics and 2-regular immersions of surfaces in Euclidean spaces. Rocky Mountain J. Math. 35 (2005), no. 4, 1327-1345.
  • Nuño-Ballesteros, J.J.: Submanifolds with a non-degenerate parallel normal vector field in Euclidean spaces. In Singularity theory and its applications, 311-332. Adv. Stud. Pure Math. 43. Math. Soc. Japan, Tokyo, 2006.
  • Palais, R.S. and Terng, C.-L.: Critical point theory and submanifolds geometry. Lecture Notes in Mathematics 1353. Springer-Verlag, Berlin, 1988.
  • Porteous, I.R.: The normal singularities of a submanifold. J. Differential Geometry 5 (1971), 543-564.
  • Romero Fuster, M.C.: Stereographic projections and geometric singularities. Workshop on Real and Complex Singularities (Sao Carlos, 1996). Mat. Contemp. 12 (1997), 167-182.
  • Romero Fuster, M.C. and Sánchez-Bringas, F.: Umbilicity of surfaces with orthogonal asymptotic lines in $\mathbb R^4$. Differential Geom. Appl. 16 (2002), 213-224.
  • Terng, C.L.: Submanifolds with flat normal bundle. Math. Ann. 277 (1987), no. 1, 95-111.
  • Wong, Y.C.: Contributions to the theory of surfaces in a 4-space of constant curvature. Trans. Amer. Math. Soc. 59 (1946), 467-507.